Do You Need To Taper Off Wellbutrin (Bupropion)?

In our latest question and answer, the pharmacist discusses whether or not it is necessary to taper off Wellbutrin (bupropion).

Question

I’m stopping 300 mg Wellbutrin for 100mg then 200mg after 14 days of Lamictal. Do I need to taper off Wellbutrin? My doctor said no but I don’t think that’s correct?

Asked by Lilmisslmarie On Aug 01, 2019

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Aug 02, 2019
Blue Pills On White Background With Text - Do You Need To Taper Wellbutrin?

Overview

In general, it is recommended to slowly taper antidepressant drugs over at least a few weeks when discontinuing them. This is to prevent, or at the very least decrease the severity of, potential withdrawal symptoms.

There is fairly strong evidence that tapering most antidepressant drugs will lessen the risk of withdrawal symptoms (sometimes known as a 'discontinuation syndrome') occurring.

As it concerns Wellbutrin (bupropion) however, there is less of a consensus on whether or not tapering is necessary.

Most studies report that withdrawal reactions with bupropion are uncommon.

One study on the subject gives the following recommendation for discontinuing the drug:

"Reduce dose gradually over 1 week, although withdrawal symptoms are uncommon."

Potential withdrawal symptoms upon discontinuation aren't mentioned in the prescribing information for bupropion and it also gives no recommendations on whether or not tapering is necessary at all.

There have been published case reports detailing withdrawal symptoms in a small number of patients, but overall, it does appear that they don't happen all that often and are relatively mild, especially when you compare them to ones caused by other classes of antidepressant, such as SSRIs and SNRIs.


Case Studies

As stated, most large studies report that withdrawal symptoms with bupropion are uncommon, even when abruptly stopped. Therefore, tapering the drug may not be necessary.

I did, however, want to share some case studies (which are reports for individual patients and, therefore, may not be wholly application to an entire population) in which bupropion was thought to cause withdrawal symptoms.

One such case study reported the following:

"Within a day of stopping the bupropion therapy, she began to feel irritable and anxious. She had a headache and generalized aches and pains and, in her words, felt like she “wanted to crawl out of” her skin. The bupropion treatment was restarted, and her symptoms resolved within a day."

Another case study reported similar symptoms to the one referenced above:

"Sometime during the eighth week after initiating bupropion therapy, he inadvertently stopped his medication with no apparent immediate problems. However, about 5 days after stopping the medication, he noticed an irritable mood, an anxious feeling, an inability to sleep, headache, and generalized aches and pains."

The study went on to say that after re-initiating bupropion, the symptoms resolved after 36 hours.


Risk Of Withdrawal Symptoms

Based on the information gathered from published case studies, the following withdrawal symptoms have been attributed to bupropion:

  • Headache
  • Irritability
  • Anxiousness
  • Generalized aches and pains
  • Itching
  • Akathisia (feeling of needing to move)
  • Inability to sleep

Remember that these symptoms are ones that simply have been reported in various case studies in which bupropion was thought to be the culprit after abrupt discontinuation.

Large review studies that utilize a much larger patient population haven't been able to associate a definitive risk of a withdrawal syndrome to bupropion.

In fact, clinical trials for bupropion (when it was being tested for approval by the FDA) actively evaluated whether or not withdrawal symptoms occur.

GlaxoSmithKline said the following regarding withdrawal symptoms and the need to taper bupropion:

"The occurrence of withdrawal symptoms or a discontinuation syndrome with bupropion has been extensively evaluated in smoking cessation and depression development programs involving over 10,000 patients. In clinical trials, patients were monitored for the emergence of posttreatment adverse events 1 week after abrupt discontinuation of therapy. Withdrawal symptoms were not observed in patients treated with bupropion."

It goes on to say:

"Given our clinical trial experience and postmarketing surveillance data, the evidence does not indicate that bupropion is associated with withdrawal symptoms and does not support a general recommendation to taper the dose of bupropion prior to discontinuation."

So, as an overall point, withdrawal symptoms after stopping bupropion don't happen often. If they do happen, it is in a very small percentage of the population.

In those that have reported withdrawal symptoms, they have been generally mild and may include headache, irritably, anxiousness and generalized aches and pains.

If you are concerned about withdrawal symptoms, you may want to consider tapering the drug over the course of a week (this is the time frame that is generally recommended in studies), but it likely isn't necessary.


Summary

Most studies suggest that Wellbutrin (bupropion) is not strongly associated with withdrawal symptoms or a 'discontinuation syndrome'. Therefore, tapering generally isn't necessary. Nevertheless, there have been published case studies reporting withdrawal symptoms (e.g. headache and irritability) in a small number of patients and tapering over a short period of time (around one week) may be beneficial in avoiding these symptoms from occurring.

References
  1. Wellbutrin Prescribing Information. GSK
  2. Antidepressant discontinuation syndromes. PubMed
  3. Review of bupropion. PubMed
  4. Bupropion-Associated Withdrawal Symptoms Revisited: A Case Report. PubMed
  5. 15 Years of Clinical Experience With Bupropion HCl: From Bupropion to Bupropion SR to Bupropion XL. PubMed
  6. Discontinuation of Therapy With Bupropion SR. PubMed
  7. Guidance for the discontinuation or switching of antidepressant therapies in adults. PubMed
  8. Antidepressant discontinuation syndrome: consensus panel recommendations for clinical management and additional research. PubMed

About the Pharmacist

Dr. Brian Staiger Pharm.D

Dr. Brian Staiger is a licensed pharmacist in New York State and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor of Pharmacy degree in 2010. He has been featured in numerous publications including the Huffington Post as well as a variety of health and pharmacy-related blogs. Please feel free to reach out to him directly if you have any inquiries or want to connect! He's answered thousands of medication and pharmacy-related questions and he's ready to answer yours! Brian.Staiger@PharmacistAnswers.com Office: 716-389-3076

Recent Questions